MAUDE Adverse Event Report: ETHICON INC. STRATAFIX SPIRAL PDS+; SUTURE, SURGICAL, ABSORBABLE, POLYDIOXANONE

ETHICON INC. STRATAFIX SPIRAL PDS+; SUTURE, SURGICAL, ABSORBABLE, POLYDIOXANONE
Catalog Number SXPP1B414
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Not Applicable (3189)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).Attempts have been made to retrieve the device.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.Additional information was requested and the following was obtained: what date did the patient present with symptoms? no.Was there any patient event prior to symptoms (coughing, falling, moving)? no.What medical intervention was performed for the patient symptoms? no.What was the date of the second procedure? (b)(6) + (b)(6).Can you describe the appearance of the suture during the second procedure? stitch popped through skin.Do you have any pictures of the appearance of the suture? no.What is the current condition of the patient? stitch was cut out in the office.What was the condition of the tissue when the suture was placed (diseased, weak, healthy)? healthy.Was the fixation tab intact when the suture was placed in the patient? yes.Was the suture intact and pulled through the tissue? yes.Can the surgeon describe the appearance of the barbs during second procedure? barbs were intact.Please describe the surgeon initial technique with placement of suture? running 2-0 subcutaneous.Was any solution infused in the surgical field where stratafix sutures were used¿.No.Attempts are being made to obtain the following information.To date no response has been provided.If further details are received at a later date a supplemental medwatch will be sent.Was the initial spinal procedure performed (b)(6) 2018? what medical/surgical intervention was performed during the second procedure on (b)(6) 2018? it was reported that the suture broke 3 days post-operatively.Please clarify - was the suture observed to be broken in the middle, at the end? or was the suture observed to be popped through the skin? product code sxpp1b414 was reported with lot lmj193 and lot lmh470.Were both lots used during the initial procedure and did both lots experience the reported issue?.
 
Event or Problem Description
It was reported that a patient underwent a spine procedure on unknown date and barbed suture was used.The patient experienced post op suture breakage three days post op.It was reported that the barbs were noted to be intact and the stitch popped out of the skin.The suture was cut out in the office on an unknown date.The patient is reported as doing well.Additional information has been requested.
 
Additional Manufacturer Narrative
(b)(4).Date sent to the fda: 01/18/2019.The device history records were reviewed and the manufacturing criteria was met prior to the release of this lot.Additional: unopened samples of product code sxpp1b414, lot lmh470 were returned for evaluation.During the visual inspection of unopened samples, no defects were found on the packages.The samples were opened, and the swage and attachment area were noted to be as expected.The sutures were dispensed without problems and examined along of the strand and no defects or breakage suture were observed.A functional test was performed and the tensile force were above the minimum requirements.The manufacturing records were reviewed and the manufacturing/packaging criteria were met prior to the release of this batch.Per the condition of the representative samples, no breakage suture was found on the sutures and the tested samples met the requirements, attempts have been made to obtain the following additional information.To date no response has been provided.If further details are received at a later date a supplemental medwatch will be sent.Was the initial spinal procedure performed (b)(6) 2018? what medical/surgical intervention was performed during the second procedure on (b)(6) 2018? it was reported that the suture broke 3 days post-operatively.Please clarify - was the suture observed to be broken in the middle, at the end? or was the suture observed to be popped through the skin? product code sxpp1b414 was reported with lot lmj193 and lot lmh470.Were both lots used during the initial procedure and did both lots experience the reported issue? it was reported that this issue occurred "with at least 3 to 4 patients in the past".Were these events reported to ethicon? if not, for each patient event, please provide the following information: the patient demographic info: age, gender, weight, bmi at the time of index procedure.Date and name of index surgical procedure.The diagnosis and indication for the index surgical procedure? what were current symptoms following the index surgical procedure? onset date? was medical intervention was performed for the patient symptoms? if reoperation, please provide date.What was the appearance of the suture during the reoperation? product code and lot # what is the patient current status? the single complaint was reported with multiple events.There are no additional details regarding the additional patient events.Attempts are being made to obtain the following information.To date no response has been provided.If further details are received at a later date a supplemental medwatch will be sent.

Brand Name
STRATAFIX SPIRAL PDS+
Common Device Name
SUTURE, SURGICAL, ABSORBABLE, POLYDIOXANONE
Manufacturer (Section D)
ETHICON INC.
p.o. box 151, route 22 west
somerville NJ 08876 0151
MDR Report Key8175418
Report Number2210968-2018-77863
Device Sequence Number2745507
Product Code NEW
UDI-Device Identifier10705031235878
UDI-Public10705031235878
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
NA
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source user facility
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 11/28/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date10/31/2019
Device Catalogue NumberSXPP1B414
Device Lot NumberLMH470
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/04/2019
Initial Date Received by Manufacturer 11/28/2018
Supplement Date Received by Manufacturer01/04/2019
Initial Report FDA Received Date12/18/2018
Supplement Report FDA Received Date01/18/2019
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;